Minnesota, 2003

Damaging Winds in Minnesota, June 23 to 24, 2003

June 23 to 24, 2003 · NWS MPX · 9 events in 8 counties and zones

9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 2:55 PM CST, 9 hours earlier.

Area forecast discussion, Jun 23, 2:55 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT MON JUN 23 2003

FORECAST CONCERN NEAR TERM...SEVERE THUNDERSTORMS AND FLOODING.

SLOW MOVING FRONTAL BOUNDARY OVER NORTHWEST MN/EASTERN DAKOTAS WILL
GRUDGINGLY CRAWL EAST INTO WESTERN MN BY LATE TUE AFTN. RIGHT REAR OF
100 KT 250H JET PRODUCING SOLID DIVERGENCE ALOFT COUPLET ACROSS NW
CWA THRU ABOUT 03Z TIME PD...AFTER WHICH COUPLET INTENSIFIES FURTHER
AND MOVES OVER NORTH CENTRAL CWA. LIS IN INITAL REGION RANGING FROM
-5 TO -7...DPS IN THE UPPER 60S TO LOWER 70S...WITH BEST THETA E
ADVECTION ALSO IN PLAY. SEVERE THUNDERSTORMS SHOULD LAST INTO AT
LEAST EARLY EVENING...WITH OUTSIDE CHANCE OF CONTINUATION ACROSS
EXTREME N CENTRAL CWA INTO 03Z TIME PD. AFTER 00Z STRONGER THETA E
ADVECTION SETS UP FIRST OVER SOUTHERN CWA AND THEN QUICKLY ADVECTS
NE INTO EAST CENTRAL MN AND WEST CENTRAL WISCONSIN AFTER 05Z. QPF
24HR TOTALS GIVING RAINFALL AMOUNTS BETWEEN ONE AND 2.5
INCHES...COUPLED WITH 30 TO 35 KT 850 JET OVER AREA OF
RESPONSIBILITY INSISTS ON KEEPING FLOOD WATCH IN PLAY.

FRONTAL BOUNDARY FINALLY MAKES IT THROUGH MN AND W CENTRAL WI BY EARLY
THURSDAY...WITH 50H TROF IN ITS WAKE KEEPING US WET LATE THU. AFTER THAT
ZONAL FLOW RETURNS WITH A FEW FAST MOVING IMPULSES BRINGING CHANCE
OF PCPN ON FRI AND SATURDAY. AFTER SATURDAY LOOKS DRY AS THE GOBI AS
50H RIDGE BUILDS OVER UPPER MIDWEST INTO TUESDAY.

.MSP...FLOOD WATCH MN CWA TONIGHT.
Hazardous weather outlook, Jun 23, 6:01 AM CST, 17 hours 54 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
THE AREA IS SOUTHWEST OF A LINE FROM MONTEVIDEO...TO
HUTCHINSON...TO MANKATO...TO FAIRMONT. WHILE THE PRIMARY
THREAT IS LARGE HAIL AND DAMAGING WINDS...ONE OR TWO TORNADOES ARE
POSSIBLE.

ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO SEVERE WEATHER...THERE IS A STRONG POSSIBILITY OF
TORRENTIAL RAINS OVER SOUTHERN MINNESOTA TONIGHT. SEE FLOOD WATCH
PRODUCTS FOR SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THE FRONTAL BOUNDARY WILL MOVE THROUGH MUCH OF NORTHERN MINNESOTA
BY TUESDAY MORNING...BUT WILL STALL OVER SOUTHERN MINNESOTA. LOW
PRESSURE WILL STRENGTHEN OVER IOWA AND NEBRASKA...AND MAINTAIN A
FLOW OF VERY UNSTABLE AIR INTO SOUTHERN MINNESOTA. THE THREAT OF
SEVERE WEATHER WILL CONTINUE TUESDAY AND TUESDAY NIGHT...AND POSSIBLY
INTO WEDNESDAY. ALTHOUGH...MAINLY THE FAR SOUTHERN COUNTIES OF SOUTH
CENTRAL MINNESOTA WILL BE UNDER A RISK OF SEVERE WEATHER ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.

JPR

In the hours before

Local storm report, Jun 23, 6:16 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0716 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    2 NE CEDAR MILLS          MN   0.88 IN HAIL
06/23/03   MCLEOD

PI
Special weather statement, Jun 23, 10:08 PM CST, 1 hour 47 minutes before
MNZ054>059-064>068-073>075-082-240421-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1108 PM CDT MON JUN 23 2003

THE TORNADO WATCH NUMBER 570 FOR SOUTHWEST MINNESOTA HAS EXPIRED AND
WILL NOT BE EXTENDED AT THIS TIME.

SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE DURING THE OVERNIGHT
HOURS OVER SOUTHWEST MINNESOTA.

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 05:55 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
June 23, 11:55 PM CST
Where
Brown County, Hanska
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.150, -94.500

Several trees down.

Thunderstorm Wind, Sibley

When
June 24, 12:45 AM CST
Where
Sibley County, Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.600, -94.083

Ten inch diameter tree felled.

Thunderstorm Wind, McLeod

When
June 24, 12:45 AM CST
Where
McLeod County, Brownton
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.733, -94.350

Tree blown down onto house.

Thunderstorm Wind, Scott

When
June 24, 1:20 AM CST
Where
Scott County, Spring Lake
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.717, -93.467

Boatlift lifted out of the water and blown over a dock then about 200 feet down the shore to another house.

Thunderstorm Wind, Carver

When
June 24, 1:30 AM CST
Where
Carver County, Waconia
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.850, -93.783

Twelve inch diameter tree toppled.

Thunderstorm Wind, Hennepin

When
June 24, 1:30 AM CST
Where
Hennepin County, Eden Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.850, -93.483

Six inch tree top down at Valley View and Dell.

Thunderstorm Wind, Hennepin

When
June 24, 1:40 AM CST
Where
Hennepin County, Minneapolis
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
45.000, -93.283

Several trees down in northeast Minneapolis.

Thunderstorm Wind, Washington

When
June 24, 1:50 AM CST to 2:00 AM CST
Where
Washington County, Mahtomedi
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -92.967

Numerous large branches down along with a few trees and power lines.

Thunderstorm Wind, Ramsey

When
June 24, 1:50 AM CST
Where
Ramsey County, Maplewood
Measured
50 kt (58 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.133, -93.350

Large branches down. Few trees down blocking road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363490, 5363258, 5363264, 5363265, 5363260, 5363262, 5363263, 5363259, 5363261.